Arizona, 2011Hail in Arizona, September 8, 2011
September 8, 2011 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced damaging hail at a campground near Lake Mary southeast of Flagstaff.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging hail at a campground near Lake Mary southeast of Flagstaff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 8, 10:00 AM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Sep 8, 10:00 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU SEP 8 2011
.SYNOPSIS...MOSTLY CLEAR SKIES THIS MORNING WILL BECOME PARTLY CLOUDY
THIS AFTERNOON. THUNDERSTORM CHANCES ARE ON THE INCREASE THROUGH
SATURDAY AS TWO WEAK LOW PRESSURE SYSTEMS IMPACT THE NORTHLAND.
&&
.DISCUSSION...A MID AND UPPER LEVEL DISTURBANCE MOVING INTO NEVADA
THIS MORNING WILL APPROACH NW ARIZONA LATER THIS AFTERNOON...THEN
SHIFT OVER FAR NORTHERN AZ LATE TONIGHT INTO FRIDAY. EXPECT
TEMPERATURES ALOFT TO COOL SIGNIFICANTLY AS THIS OCCURS...WITH SOME
COOLING IN THE 500-300 MB LAYER ALREADY EVIDENT ON THIS MORNINGS
BELLEMONT SOUNDING. SO EVEN WITH LIMITED BOUNDARY LAYER MOISTURE IN
PLACE OVER MUCH OF OUR AREA...DEWPOINTS IN THE 30S NW OF A
PAYSON-KAYENTA LINE...WE SHOULD STILL SEE SOME AFTERNOON SHOWERS AND
THUNDERSTORMS DEVELOPING OVER THE REGION. THE BEST CHANCES THIS
AFTERNOON ARE OVER FAR EASTERN AZ WHERE THERE IS DEEPER MOISTURE.
THE CHANCE OF STORMS CONTINUES OVERNIGHT...ESPECIALLY ALONG/NORTH OF
THE MOGOLLON RIM CLOSER TO THE LOW. A MINOR FORECAST UPDATE HAS BEEN
SENT...TO INCREASE THE CHANCE OF PRECIP THIS AFTERNOON THROUGH
TONIGHT OVER THE NORTHERN HALF OF OUR FORECAST AREA.
.PREV DISCUSSION...(330 AM MST)...MODELS RUN TO RUN CONSISTENCY IS
GOOD THROUGH SATURDAY. WE ARE EXPECTING A WEAKENING UPPER LEVEL
SHORTWAVE TO CROSS THE AZ / UT BORDER TONIGHT. THIS SYSTEM IS NEAR
LAKE TAHOE EARLY THIS MORNING AND PRODUCING SCATTERED STORMS THERE.
PRECIPITATION CHANCES HERE ARE INCREASING STARTING THIS AFTERNOON
AND KEPT UP TONIGHT AS THIS FEATURE MOVES THROUGH.
FOR FRIDAY THROUGH SATURDAY...PROGS SHOW A LARGER LOW TO SET UP AND
REMAIN NEARLY STATIONARY OVER SOUTHERN CALIFORNIA. THIS WILL PRODUCE
A SOUTH SOUTHWEST FLOW ALOFT OVER AZ...WITH MOISTURE MOVING
NORTHWARD INTO NORTHERN AZ. COOLING MID-LEVEL TEMPERATURES
WILL AID THE INSTABILITY...AND INCREASING SHEAR COULD LEAD TO
PERIODS OF STRONGER CONVECTION. POPS ARE AT OR ABOVE CLIMO VALUES
FOR MOST OF THE NORTHLAND BOTH DAYS. MAX TEMPS WERE LOWERED TO 3 TO
6 DEGREES BELOW NORMAL.
ON SUNDAY...THE LATEST GFS STILL HAS THE UPPER LOW OVER SRN
CALIFORNIA...BUT IS NOW SHOWING A DRY STREAM OF AIR TO MOVE INTO
WESTERN AZ DURING THE AFTERNOON. WE STILL HAVE AN UPPER LEVEL SPEED
MAX AND NEGATIVE LI'S OVERHEAD THROUGH MID DAY THOUGH. AT THIS TIME
IT LOOKS LIKE SCATTERED TSTORMS AROUND THROUGH MID DAY THEN
DECREASING COVERAGE PRIMARILY WEST OF A LINE FROM PAGE TO PAYSON.
MONDAY THROUGH WEDNESDAY...THE SECOND UPPER LOW SHOULD MOVE VERY
SLOWLY ACROSS THE DESERT SOUTHWEST. WE WILL MAINTAIN THE CURRENT
FORECAST OF SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE PERIOD.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM KFLG TO KSJN. ACTIVITY
WILL SPREAD NORTH OF THIS LINE INTO TONIGHT AS A DISTURBANCE MOVES
ACROSS NORTHERN ARIZONA. STRONGER STORMS MAY CONTAIN MVFR OR IFR
CONDITIONS WITH ERRATIC AND GUSTY WINDS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................JJ / DL
AVIATION................BOHLIN
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 8, 10:47 AM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1047 AM MST THU SEP 8 2011
AZZ004>018-037>040-091000-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1047 AM MST THU SEP 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED SOUTHEAST OF A PAYSON TO
WINDOW ROCK LINE THIS AFTERNOON...SOME WITH HEAVY RAINFALL.
NORTHWEST OF THIS LINE...ISOLATED STORMS ARE EXPECTED THIS
AFTERNOON. BY TONIGHT...A LOW PRESSURE SYSTEM WILL MOVE INTO
NORTHERN ARIZONA...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY ALONG AND NORTHEAST OF THE MOGOLLON RIM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF NORTHERN ARIZONA
FRIDAY THROUGH SUNDAY AS LOW PRESSURE AFFECTS THE REGION. SOME OF
THE STORMS MAY BECOME STRONG FRIDAY AND SATURDAY...WITH HAIL...
STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL. A CHANCE OF STORMS
WILL CONTINUE EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 8, 9:47 AM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
947 AM MST THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 12 W SNOWFLAKE 34.52N 110.29W
09/06/2011 NAVAJO AZ OTHER FEDERAL
FOREST SERVICE REPORTED WIND DAMAGED JUNIPER TREES WITH
NEEDLES MISSING ALONG A THREE QUARTER OF A MILE STRETCH
ALONG SR 277 1 MILE WEST OF FR 332.
&&
EVENT NUMBER FGZ1100237
RBSpecial weather statement, Sep 8, 2:38 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 PM MST THU SEP 8 2011
AZZ015-082215-
COCONINO AZ-
238 PM MST THU SEP 8 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 315 PM MST
AT 235 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF PARKS...OR NEAR BELLEMONT...
MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND STRONG GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT VALLEY...BELLEMONT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3533 11169 3514 11169 3515 11194 3533 11194
TIME...MOT...LOC 2138Z 270DEG 10KT 3524 11183
OUTLER
Special weather statement, Sep 8, 2:50 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST THU SEP 8 2011
AZZ018-082215-
GILA AZ-
250 PM MST THU SEP 8 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 315 PM MST
AT 244 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR JAKES CORNER...MOVING EAST AT 10 MPH. THIS
STORM IS CAPABLE OF STRONG GUSTY WINDS IN EXCESS OF 40 MPH AND PENNY
SIZE HAIL. THIS STORM WILL IMPACT HIGHWAY 87 AND HIGHWAY 188 NEAR
JAKES CORNER IN THE NEXT 30 MINUTES.
LOCATIONS IMPACTED INCLUDE...
JAKES CORNER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3396 11141 3398 11142 3400 11143 3401 11146
3407 11143 3402 11124 3391 11128
TIME...MOT...LOC 2149Z 290DEG 9KT 3398 11136
OUTLERSpecial weather statement, Sep 8, 3:06 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
306 PM MST THU SEP 8 2011
AZZ015-082230-
COCONINO AZ-
306 PM MST THU SEP 8 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 330 PM MST
AT 303 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KACHINA VILLAGE...MOVING EAST AT 10 MPH.
THIS STORM WILL IMPACT WESTERN AND SOUTHERN PORTIONS OF FLAGSTAFF IN
THE NEXT 30 MINUTES.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...AS WELL AS FREQUENT CLOUD TO GROUND
LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING UNTIL THE STORM PASSES.
&&
LAT...LON 3528 11159 3511 11160 3509 11175 3525 11176
TIME...MOT...LOC 2205Z 255DEG 8KT 3515 11171
OUTLER
Hail, Coconino
- When
- September 8, 3:10 PM MST to 3:40 PM MST
- Where
- Coconino County, 5.81 mi S of Walnut Canyon
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.067, -111.496
Pea to quarter sized hail dented roofs in RVs at Lake Mary Campground. The hail lasted 30 minutes and covered the ground at least one inch deep.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, September 8, 2011$6.3 million · 7 events
- Flash Flood and Flooding in Massachusetts, September 8 to 9, 2011$195,000 · 6 events
- Excessive Heat in Florida, September 8, 20118 injured · 1 event
- Flash Flooding and Flood in Connecticut, September 8, 2011$118,000 · 3 events
- Flash Flood and Flooding in Rhode Island, September 8, 2011$30,000 · 3 events
- High Wind in Nevada, September 8, 2011$20,000 · 58 kt wind · 1 event
- Flash Flooding in Virginia, September 8 to 9, 20117 events
- Flash Flood and Flooding in Maryland, September 8 to 9, 20116 events
- Rip Current and High Surf in Florida, September 8, 20114 events
- Flooding in Connecticut, September 8, 20112 events
- Wildfire in Arkansas, September 8, 20111 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 8, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348543.